Most people realize that taking a prescription drug could make them woozy or disoriented. Some people react badly to their prescription drugs, so they opt not to drive or to take an Uber or Lyft rather than to get behind the wheel.
Others may think that prescription drugs are the only kind that have the potential for serious side effects, but that’s not the case. Even a non-prescription medication could lead to side effects that make it dangerous for you to drive.
What common medications could lead to unusual side effects?
There are a few common medications that could cause side effects that may make it unsafe to drive. For example, aspirin, a common pain reliever, can cause ringing in the ears, severe nausea, unexplained tiredness and dizziness.
Ibuprofen, another kind of pain medication available over the counter, can cause headaches, dizziness and drowsiness.
What about a laxative? Miralax, which is the brand name for polyethylene glycol 3350, may cause malaise, abdominal cramping, rashes, sleep disorders and vomiting.
Don’t make the mistake of thinking over-the-counter medications are safer
Some people do believe that over-the-counter medications are safer than prescription drugs, but that is not always true. Both over-the-counter medications and prescription drugs have serious risks associated with their use. As you can see from the information above, even some of the most commonly used medications have a risk of side effects that could make it dangerous for you to drive.
What should you do to be sure you can drive safely?
If you want to drive safely, you need to make sure the medications you take aren’t affecting your reflexes, alertness or awareness. When you take a medication for the first time or for the first time after a long break, wait and see how it affects you before you get behind the wheel.
If you do end up driving and have side effects, you could end up getting into a crash or being stopped by the police for reckless driving behaviors. In some cases, you could also be accused of driving while impaired by drugs, which may lead to serious repercussions.